×

zbMATH — the first resource for mathematics

Long-time asymptotics of non-degenerate non-linear diffusion equations. (English) Zbl 1454.35030
Summary: We study the long-time asymptotics of prototypical non-linear diffusion equations. Specifically, we consider the case of a non-degenerate diffusivity function that is a (non-negative) polynomial of the dependent variable of the problem. We motivate these types of equations using Einstein’s random walk paradigm, leading to a partial differential equation in non-divergence form. On the other hand, using conservation principles leads to a partial differential equation in divergence form. A transformation is derived to handle both cases. Then, a maximum principle (on both an unbounded and a bounded domain) is proved in order to obtain bounds above and below for the time-evolution of the solutions to the non-linear diffusion problem. Specifically, these bounds are based on the fundamental solution of the linear problem (the so-called Aronson’s Green function). Having thus sandwiched the long-time asymptotics of solutions to the non-linear problems between two fundamental solutions of the linear problem, we prove that, unlike the case of degenerate diffusion, a non-degenerate diffusion equation’s solution converges onto the linear diffusion solution at long times. Select numerical examples support the mathematical theorems and illustrate the convergence process. Our results have implications on how to interpret asymptotic scalings of potentially anomalous diffusion processes (such as in the flow of particulate materials) that have been discussed in the applied physics literature.
©2020 American Institute of Physics
MSC:
35B40 Asymptotic behavior of solutions to PDEs
35K59 Quasilinear parabolic equations
35K15 Initial value problems for second-order parabolic equations
35B50 Maximum principles in context of PDEs
PDF BibTeX Cite
Full Text: DOI
References:
[1] Aronson, D. G., Bounds for the fundamental solution of a parabolic equation, Bull. Am. Math. Soc., 73, 890-896 (1967) · Zbl 0153.42002
[2] Barenblatt, G. I., On some unsteady fluid and gas motions in a porous medium, Prik. Mat. Mekh. (PMM), 16, 67-78 (1952) · Zbl 0049.41902
[3] Barenblatt, G. I., Scaling, Self-Similarity, and Intermediate Asymptotics (1996), Cambridge University Press: Cambridge University Press, New York · Zbl 0907.76002
[4] Bernoff, A. J.; Witelski, T. P., Stability and dynamics of self-similarity in evolution equations, J. Eng. Math., 66, 11-31 (2010) · Zbl 1194.35091
[5] Bird, R. B.; Stewart, W. E.; Lightfoot, E. N., Transport Phenomena (2002), John Wiley & Sons: John Wiley & Sons, New York, NY
[6] Boon, J. P.; Lutsko, J. F., Nonlinear diffusion from Einstein’s master equation, Europhys. Lett., 80, 60006 (2007)
[7] Bricmont, J.; Kupiainen, A.; Lin, G., Renormalization group and asymptotics of solutions of nonlinear parabolic equations, Commun. Pure Appl. Math., 47, 893-922 (1994) · Zbl 0806.35067
[8] Brown, R., A brief account of microscopical observations made in the months of june, july and august 1827, on the particles contained in the pollen of plants; and on the general existence of active molecules in organic and inorganic bodies, Philos. Mag. Ser. 2, 4, 161-173 (1828)
[9] Cahn, D. S.; Fuerstenau, D. W.; Healy, T. W.; Hogg, R.; Rose, H. E., Diffusional mechanism of solid-solid mixing, Nature, 209, 494-496 (1966)
[10] Celik, E.; Hoang, L.; Ibragimov, A.; Kieu, T., Fluid flows of mixed regimes in porous media, J. Math. Phys., 58, 023102 (2017) · Zbl 1357.76086
[11] Christov, I. C.; Stone, H. A., Resolving a paradox of anomalous scalings in the diffusion of granular materials, Proc. Natl Acad. Sci. U. S. A., 109, 16012-16017 (2012)
[12] Dafermos, C. M., Hyperbolic Conservation Laws in Continuum Physics (2016), Springer-Verlag, Berlin/Heidelberg · Zbl 1364.35003
[13] DiBenedetto, E., Degenerate Parabolic Equations (1993), Springer-Verlag: Springer-Verlag, New York, NY · Zbl 0794.35090
[14] Dury, C. M.; Ristow, G. H., Axial particle diffusion in rotating cylinders, Granular Matter, 1, 151-161 (1999)
[15] Einstein, A., Über die von der molekularkinetischen theorie der wärme geforderte bewegung von in ruhenden flüssigkeiten suspendierten teilchen, Ann. Phys., 322, 549-560 (1905) · JFM 36.0975.01
[16] Einstein, A.; Fürth, R., Investigations on the Theory of the Brownian Movement (1956), Dover Publications: Dover Publications, Mineola, NY
[17] Fick, A., On liquid diffusion, London, Edinburgh, Dublin Philos. Mag. J. Sci., 10, 30-39 (1855)
[18] Fick, A., Ueber diffusion, Ann. Phys. Chem., 170, 59-86 (1855)
[19] Fischer, D.; Finger, T.; Angenstein, F.; Stannarius, R., Diffusive and subdiffusive axial transport of granular material in rotating mixers, Phys. Rev. E, 80, 061302 (2009)
[20] Frey, E.; Kroy, K., Brownian motion: A paradigm of soft matter and biological physics, Ann. Phys., 14, 20-50 (2005) · Zbl 1098.92002
[21] Gardiner, C. W., Stochastic Methods: A Handbook for the Natural and Social Sciences (2009), Springer-Verlag: Springer-Verlag, Berlin · Zbl 1181.60001
[22] Ilyin, A. M.; Kalashnikov, A. S.; Oleynik, O. A., Linear second-order partial differential equations of the parabolic type, J. Math. Sci., 108, 435-542 (2002)
[23] Kleinstein, G.; Ting, L., Optimum one-term solutions for heat conduction problems, Z. Angew. Math. Mech., 51, 1-16 (1971) · Zbl 0241.35036
[24] Lacey, P. M. C., Developments in the theory of particle mixing, J. Appl. Chem., 4, 257-268 (1954)
[25] Landis, E. M., Second Order Equations of Elliptic and Parabolic Type (1998), American Mathematical Society: American Mathematical Society, Providence, RI · Zbl 0895.35001
[26] Lenzi, E. K.; Lenzi, M. K.; Ribeiro, H. V.; Evangelista, L. R., Extensions and solutions for nonlinear diffusion equations and random walks, Proc. R. Soc. A, 475, 20190432 (2019)
[27] Oron, A.; Davis, S. H.; Bankoff, S. G., Long-scale evolution of thin liquid films, Rev. Mod. Phys., 69, 931-980 (1997)
[28] Ottino, J. M.; Khakhar, D. V., Mixing and segregation of granular materials, Annu. Rev. Fluid. Mech., 32, 55-91 (2000) · Zbl 0989.76087
[29] Perkowitz, S., Gedankenexperiment, Encyclopædia Britannica Online (2010), Encyclopaedia Britannica, Inc.
[30] Philip, J. R., Flow in porous media, Annu. Rev. Fluid Mech., 2, 177-204 (1970)
[31] Ristow, G. H.; Nakagawa, M., Shape dynamics of interfacial front in rotating cylinders, Phys. Rev. E, 59, 2044-2048 (1999)
[32] Savage, S. B.; Hansen, A.; Bideau, D., Disorder, diffusion, and structure formation in granular flow, Disorder and Granular Media, 255-285 (1993), Elsevier: Elsevier, Amsterdam
[33] Sekimoto, K.; Fujita, T., Symmetry in self-similarity in space and time—Short time transients and power-law spatial asymptotes, Symmetry, 11, 1489 (2019)
[34] Shampine, L. F.; Reichelt, M. W., The MATLAB ODE suite, SIAM J. Sci. Comput., 18, 1-22 (1997) · Zbl 0868.65040
[35] Skeel, R. D.; Berzins, M., A method for the spatial discretization of parabolic equations in one space variable, SIAM J. Sci. Stat. Comput., 11, 1-32 (1990) · Zbl 0701.65065
[36] Stokes, G. G., On the effect of the internal friction of fluids on the motion of pendulums, Trans. Cambridge Philos. Soc., 9, Part II, 8-106 (1851)
[37] Strikwerda, J. C., Finite Difference Schemes and Partial Differential Equations (2004), Society for Industrial and Applied Mathematics: Society for Industrial and Applied Mathematics, Philadelphia, PA · Zbl 1071.65118
[38] Sutherland, W., A dynamical theory of diffusion for non-electrolytes and the molecular mass of albumin, London, Edinburgh, Dublin Philos. Mag. J. Sci., 9, 781-785 (1905)
[39] Umbanhowar, P. B.; Lueptow, R. M.; Ottino, J. M., Modeling segregation in granular flows, Annu. Rev. Chem. Biomol. Eng., 10, 129-153 (2019)
[40] Vázquez, J. L., The Porous Medium Equation: Mathematical Theory (2007), Oxford University Press: Oxford University Press, Oxford, UK
[41] von Smoluchowski, M., Zur kinetischen theorie der brownschen molekularbewegung und der suspensionen, Ann. Phys., 326, 756-780 (1906) · JFM 37.0814.03
[42] Wilson, K. G., The renormalization group and critical phenomena, Rev. Mod. Phys., 55, 583-600 (1983)
[43] Witelski, T. P.; Bernoff, A. J., Self-similar asymptotics for linear and nonlinear diffusion equations, Stud. Appl. Math., 100, 153-193 (1998) · Zbl 1001.35056
[44] Zel’dovich, Y. B.; Raizer, Y. P., Physics of Shock Waves and High-Temperature Hydrodynamic Phenomena (1967), Academic Press: Academic Press, New York
[45] Zia, R. N., Active and passive microrheology: Theory and simulation, Annu. Rev. Fluid Mech., 50, 371-405 (2018) · Zbl 1384.76007
[46] Zik, O.; Stavans, J., Self-diffusion in granular flows, Europhys. Lett., 16, 255-258 (1991)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.